Care, communication prevent mix-ups

PEOPLE'S PHARMACY

October 11, 1994|By Joe Graedon and Dr. Teresa Graedon | Joe Graedon and Dr. Teresa Graedon,King Features Syndicate

Pharmacists are the most respected professionals, even above doctors and clergymen. They're there when you need them, they give excellent health advice and sometimes they save lives by catching problems with incorrect doses or drug interactions.

As wonderful as pharmacists are, though, they are still human. And like other mere mortals they sometimes make mistakes.

Drugstore errors can range from the silly to the outrageous. Often the problem results from poor communication.

Patients are notorious for misinterpreting instructions that the pharmacist assumed were simple and straightforward.

One woman complained about the mess her son's antibiotic was making on his pillow.

On further inquiry the pharmacist discovered that she was pouring the teaspoonful of amoxicillin into the child's ear instead of giving it by mouth as intended. No wonder it wasn't working to cure the ear infection.

An elderly gentleman grumbled about the discomfort his suppository was causing. When the pharmacist pursued the matter he discovered that the patient had neglected to remove the foil wrapper before insertion.

Such confusion is not likely to lead to serious consequences, but occasionally pharmacy mistakes have tragic results. In one case a hospital pharmacist filled a prescription for the cancer drug carboplatin with a different cancer drug, cisplatin. The young child who got the wrong drug died.

Although this error occurred in a hospital where the doctor's computerized order was clear, many other mistakes occur when drug names sound similar.

These days it is very common to have the prescription called in by telephone so people don't have to wait for it to be filled. This can lead to all sorts of mix-ups. The allergy medicine Seldane can easily be confused for the arthritis drug Feldene. Over the telephone the tranquilizer Xanax could sound a lot like Zantac, an ulcer drug.

It is crucial for patients to double-check all drug bottles before leaving the pharmacy. Too many people take their little bag home and pop a pill in their mouth without even bothering to glance at the label.

We heard from one woman who photocopied her husband's prescription before he took it to the drugstore. Lucky for him that she did. When he got back with his purchase she discovered that the pharmacist had made a serious mistake. Instead of the high blood pressure medicine clonidine the doctor had prescribed, her husband had received quinidine, a heart drug. ,, The error could have been fatal.

One way to reduce such problems and make life easier for your pharmacist is to make sure every prescription is printed or typed. Pharmacists are conscientious, but a physician's illegible scrawl can account for a lot of problems.

Proper treatment calls for a collaboration between the patient, the doctor and the pharmacist. It's smart to double-check that you get what the doctor ordered.

Q: A dry nighttime cough has been keeping me awake. None of the new cough medicines I bought helps. In desperation I went back to an old bottle of terpin hydrate with codeine. It worked beautifully, but is it safe to use something so old?

A: Check the expiration date on the label. If you can't find one, chances are the medicine is too old and should be discarded. Unfortunately, terpin hydrate has been taken off the market, so you won't be able to replace it.

Joe Graedon is a pharmacologist. Dr. Teresa Graedon is a medical anthropologist and nutrition expert.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.